NAMI - National Alliance on Mental Illness Home | About NAMI | Contact Us | En Espanol  | Donate  
Find
  Advanced Search  
 

Sign In
myNAMI
Communities
Register and Join
Donate
What's New
State & Local NAMIs
Advocate Magazine
NAMI Newsroom
NAMI Store
NAMIWALKS
National Convention
Special Needs Estate Planning
NAMI Travel

Ask the Pharmacist

Print this page
Graphic Site
Log Out
 | Print this page | 
 | 
Ask_the_Pharmacist

Ask the Psychiatric Pharmacist

Written by: Lindsay Ore, Pharm.D.; Lindsey Koliscak, Pharm.D.; and Eugene Makela, Pharm.D., BCPP

I have schizophrenia and was recently started on a new drug. I have been having trouble sitting still and must constantly be moving. Could this be a side effect of my new medication?

The symptoms you are experiencing could be due to your medication. These types of symptoms are consistent with a side effect referred to as akathisia. Those with akathisia experience an inability to sit still and a constant urge to move. Due to a feeling of inner restlessness, a patient may experience fidgeting, pacing, rocking while standing or sitting, crossing and uncrossing legs while sitting, and constant movement of the feet.1, 4 Patients have also described these feelings as “wanting to jump out of my skin”2 and as a “crawling skin sensation.”3  

Antipsychotics are the most common cause of akathisia, but it may be caused by other medications as well. You can ask your pharmacist or doctor if any of your medications have been known to cause akathisia. Some of these medications include (but are not limited to):4

  • Antipsychotics: aripiprazole (Abilify®), fluphenazine (Prolixin®), haloperidol (Haldol®), olanzapine (Zyprexa®) and risperidone (Risperdal®)7
  • Selective serotonin reuptake inhibitors (SSRIs): citalopram (Celexa®), fluoxetine (Prozac®), fluvoxamine (Luvox®), paroxetine (Paxil®), sertraline (Zoloft®)2,3
  • Antiemetics: metoclopramide (Reglan®) and prochlorperazine (Compazine®)6

Akathisia may range from being mild to severe, and can occur at different phases of treatment. Some symptoms may be mistaken for anxiety or agitation. Akathisia may also appear to be a worsening of a disorder. Consumers may then be diagnosed incorrectly and wrongly treated by increasing their current dose, which could lead to a worsening of the akathisia.1,5

This side effect may cause a patient to want to stop taking their medication. Despite your side effects, do not stop taking your medication until speaking with your doctor. Discontinuing your medication may worsen your current disease state and be very damaging. Akathisia can be very debilitating for a person, making it important to properly recognize and manage immediately after one begins to experience the effect.

Akathisia is manageable. Options include stopping the medication, lowering the dose of the current medication, switching to another medication or adding another medication that treats akathisia. Akathisia symptoms can be treated with a beta-blocker (such as propranolol (Inderal®)) or a benzodiazepine (like lorazepam (Ativan®)).5 No changes should be made to your medication regimen until speaking with your doctor. The doctor can then further evaluate your signs and symptoms and work with you to choose the best treatment option in your situation.

References
1. Manu, P, Suarez RE, Barnett BJ.  Handbook of Medicine in Psychiatry. American Psychiatric Publishing, 2006.  Pp. 200-201.   
2.  Walker L. Sertraline-induced akathisia and dystonia misinterpreted as a panic attack.  Psychiatr Serv.  2002; 53(11): 1477-78.
3.  Altshuler LL, Pierre JM, Wirshing WC, Ames D. Sertraline and akathisia. J Clin Psychopharmacol.  1994; 14(4): 278-79.
4.  Sachdev, P.  Akathisia and Restless Legs. Cambridge University Press, 1995.  Pp.1-24.
5. Ghaemi, SN.  Mood Disorders: A Practical Guide. Lippincott Williams & Wilkins, 2003. Pp.  177-178.
6. Tsuji Y, Miyama S, Uemura Y. Three cases of drug-induced akathisia due to antiemetics during cancer palliative care. Gan To Kagaku Ryoho. 2006 Feb;33(2):267-9.
7. Dayalu P, Chou KL. Antipsychotic-induced extrapyramidal symptoms and their management. Expert Opin Pharmacother. 2008 Jun;9(9):1451-62.

CPNP logo

NAMI Wishes to thank the College of Psychiatric and Neurological Pharmacists for their participation in writing our medication fact sheets and for writing our "Ask the Psychiatric Pharmacist" questions and answers.


 | Print this page | 
 | 

Donate

Support NAMI to help millions of Americans who face mental illness every day.

Donate today

Speak Out

Inspire others with your message of hope. Show others they are not alone.

Share your story

Get Involved

Become an advocate. Register on NAMI.org to keep up with NAMI news and events.

Join NAMI Today
Home  |  myNAMI  |  About NAMI  |  Contact Us  |  Jobs  |  SiteMap

Copyright © 1996 - 2011 NAMI. All Rights Reserved.